How Can Overdose Be Prevented?

Save a Life, Carry Naloxone.

If you or someone you care about is using opioids in any form, it is important to have a naloxone kit in your home to prevent injury or death associated with overdose.

 

Opioids belong to a family of drugs that are primarily used to relieve pain. They can be prescribed by a doctor or obtained illegally. To learn more about opioids visit wechu.org.

Naloxone or Narcan® Nasal Spray is a fast-acting drug that temporarily reverses the effects of opioids.

Naloxone nasal spray kits are available without a prescription, or health card, and at no cost from a number of pharmacies and community organizations across Windsor and Essex County.

Participating pharmacies and community organizations provide naloxone kits onsite and at no cost. Prescription or health card not required. Visit Where to Get a Free Naloxone Kit at Ontario.ca to find a map  of participating locations near you.

Participating Community Organizations:

Below is a list of participating community organizations that provide naloxone kits to clients onsite and at no cost.

  Web Address Hours of Operation Other Details
Pozitive Pathways Community Services
511 Pelissier St.
Windsor, ON
(519) 973-0222
https://www.pozitivepathways.com/

Mon-Fri
9:00 am – 5:00 pm

No appointment required.
Training session provided.

Canadian Mental Health-City Centre Health Care
1400 Windsor Ave.
Windsor, ON 
(519) 971-0116
 

Mon,Wed,Thu
8:30 am - 8:00 pm

Tue
8:30 am - 5:00 pm

Fri
8:30am - 4:30 pm

 
Can-AM Friendship Centre
3905 Tecumseh Rd. E.
Windsor, ON
(519) 253-3243
http://caifc.ca/ Mon-Fri
9:00 am – 5:00 pm
No appointment required.
Individual will receive a 15-minute training session.
Caldwell First Nations
14 Orange St. Leamington, ON
(519) 322-1766
http://www.caldwellfirstnation.ca/ Mon-Fri
8:30 am – 4:00 pm
No appointment required.
Downtown Mission
664 Victoria Ave.
Windsor, ON
(519) 973-5573 x143
https://www.downtownmission.com/ Mon-Fri
9:00 am – 5:00 pm
No appointment required.
Individual will receive a 15-minute training session.
Erie St. Clair Leamington
15 John St.
Leamington, ON
(519) 326-7742
http://www.eriestclairclinic.com/

Mon-Fri
8:30 am – 4:30 pm

Sat-Sun
9:00 am – 11:00 am

No appointment required.
Individual will receive a 15-minute training session.
Erie St. Clair Clinic Windsor
1574 Lincoln Rd.
Windsor, ON
(519) 946-0267
http://www.eriestclairclinic.com/

Mon/Fri
8:30 am – 4:45 pm

Tu
8:30 am – 3:00 pm

Wed/Th
8:30 am – 5:45 pm

No appointment required. Training session provided.
Family Services Windsor
1770 Langlois Ave.
Windsor, ON
(519) 966-5010 x1029
https://fswe.ca/

Mon-Th
9:00 am – 8:00 pm

Fri
9:00 am – 5:00 pm

Sat
9:00 am – 2:00 pm

Naloxone kits provided to clients of Family Services Windsor only.
Hotel-Dieu Grace Health Care
1453 Prince Road
Windsor, ON
N9C3Z4
(519) 257-5111

https://www.hdgh.org/

Mon - Fri
8:00 am - 4:00 pm

Naloxone kits are for their active clients only

Southwest Ontario Aboriginal Health Access Centre (SOAHAC)
1405 Tecumseh Rd. W
Windsor
(519) 916-1755
http://soahac.on.ca/

Mon, Wed - Fri
8:30 am - 4:30 pm

 
Windsor Youth Centre
1247 Wyandotte St. E.
Windsor, ON
(226) 674-0006
https://www.thewindsoryouthcentre.org/ Mon-Sat
5:00 pm- 10:00 pm
No appointment required. Education session included. Clients, family, & friends can access the kits.
Windsor Essex Community Health Centre-Street Health
711 Pelissier St.
Windsor, ON
(519) 997-2824
http://www.wechc.org/streethealth_home Mon-Fri
8:30 am – 3:30 pm
No appointment required.
Education session included.
Windsor-Essex County Health Unit
1005 Ouellette
Windsor, ON
(519) 258-2146 Ext 1329
https://www.wechu.org/ Mon-Fri
8:30 am – 4:30 pm
Free Naloxone kits available at the Clinic.

ONE OPIOID OVERDOSE
IS TOO MANY

YOU CAN SAVE A LIFE

Drug overdoses can happen with others around.
IF YOU EXPERIENCE OR WITNESS AN OVERDOSE,
CALL 911

THE GOOD SAMARITAN DRUG OVERDOSE ACT

Essex County police agencies want to reduce the fear of police attending overdose events and to promote PROTECTION OF LIFE.

The Good Samaritan Drug Overdose act provides some legal protection for people who experience or witness an overdose and call 9-1-1 for help.

The act can protect you from:

  • Charges for possession of a controlled substance (i.e. drugs) under section 4(1) of the Controlled Drugs and Substances Act
  • Breach of conditions regarding simple possession of controlled substances (i.e. drugs).

The act DOES NOT provide legal protection against more serious offences, such as:

  • outstanding warrants
  • production and trafficking of controlled substances
  • all other crimes not outlined within the law

Developed by the WECOSS- Enforcement and Justice working group

Canada's Good Samaritan Drug Overdose Act  provides some legal protection for people who experience or witness an overdose and seek emergency help by calling 911 in an overdose situation.

If you think someone is overdosing call 9-1-1 and stay with the person until EMS arrives.

Watch this Naloxone Demonstration Video for a step-by-step recap of how to administer Naloxone.

If you have naloxone on-hand and someone you are with is experiencing an overdose, administer the naloxone right away. If you are unsure of what to do, or cannot remember, there are directions in the naloxone kit that are easy to follow.  

An overdose is always an emergency. After naloxone is administered, a trained health provider should conduct a thorough health assessment to be sure there are no other potential causes of the overdose. It is also important to understand that naloxone only temporarily reverses the opioid overdose and symptoms may return. For these reasons, 9-1-1 should always be called.

5 Steps to Respond to an Opioid Overdose Using Naloxone Nasal Spray

Step 1

SHOUT their name
& SHAKE their shoulders

Step 2

CALL 911
If they do not respond. Lay them on their back.

Step 3

GIVE NALOXONE
Gently insert the tip of the nozzle into the nostril and press the plunger with your thumb to give the dose of naloxone. Do not test the spray.

Step 4

PERFORM CHEST COMPRESSIONS
(push HARD and FAST with each compression)
OR START CPR, if trained.

Step 5

IS IT WORKING?
If no response after 2 to 3 minutes, repeat steps
3 and 4 (alternating nostrils) until person
responds or EMS arrives. Stay with them.

  • SIGNS of an OVERDOSE

  • Person is not responding

  • Breathing is slow or absent

  • Snoring/gurgling sounds

  • Blue fingernails or lips

  • Cold clammy skin

  • Pupils are tiny

Get a FREE naloxone kit at a local pharmacy or participating community organization.


If the person RESPONDS, place in the Recovery Position
to help keep their airway open and prevent choking.

head should be tilted back slightly to open airway

hand supports head

knee stops body from rolling onto stomach

Download Infograhic

Printer Friendly, PDF & Email